Kansas, 2007

Hail and Damaging Winds in Kansas, August 20, 2007

August 20, 2007 · NWS DDC · 58 events in 10 counties and zones

An outbreak of very severe thunderstorms moved south across a large part of southwest Kansas. There was one fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An outbreak of very severe thunderstorms moved south across a large part of southwest Kansas. There was one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 20, 2:07 AM CST, 12 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 2:07 AM CST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT MON AUG 20 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS IN THE FAR WEST
AND NORTH LATE THIS AFTERNOON AND TONIGHT THEN NORTH ON TUESDAY AND
TUESDAY NIGHT.

A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE DAKOTAS TODAY WHILE
VERY WARM AIR WITH 850MB TEMPS OF 30 TO 33C, AND 700MB TEMPS OF 15
TO 17C MOVE INTO SOUTHWESTERN KANSAS. THE SHORTWAVE WILL CAUSE A
TROUGH OR WEAK COOL FRONT TO MOVE INTO NORTHWEST KANSAS WITH THE
BEST MOISTURE CONVERGENCE IN THE SYRACUSE TO WAKEENEY AREAS INTO
TONIGHT. WILL KEEP A SMALL POP GOING FOR A FEW THUNDERSTORMS TO
BREAK THE CAP IN THE HIGHER TERRAIN OF EASTERN COLORADO AND MOVE
INTO THE NORTHWEST FA MAINLY IN THE EVENING, THEN WEAKEN RAPIDLY
AFTER SUNSET WITH VERY WARM 700MB TEMPS. I DO NOT BELIEVE THE WRF
MODEL IN BREAKING OUT PRECIP OVER THE LIBERAL AREA TO NEAR DODGE
CITY WITH LACK OF MOISTURE CONVERGENCE SO HAVE GONE WITH LESSER POP
AS DOES THE GFS MODEL. ON TUESDAY ANOTHER NORTHERN PLAINS SHORTWAVE
MOVES ACROSS THE NORTHERN CONUS WITH WINDS SHIFTING AND INCREASING
TO THE SOUTH ACROSS THE ENTIRE FA. WILL LEAVE A SMALL POP GOING IN
THE FAR NORTH WITH SOME MOISTURE CONVERGENCE BUT CONFIDENCE IS
FAIRLY LOW.

SO FOR TODAY HIGH TEMPS SHOULD RANGE FROM 102 TO 98 FROM WEST TO
EAST WITH SOUTH WINDS OF 10 TO 15 MPH. A FEW STORMS MAY FORM AROUND
6 PM IN THE FAR NORTHWEST INTO THE EVENING. THEN FOR TONIGHT SOUTH
WINDS CONTINUE AROUND 10 MPH WITH LOWS IN THE UPPER 60S WEST TO MID
70S EAST. ON TUESDAY WINDS PICK UP TO THE BREEZY OR WINDY SIDE BY
AFTERNOON AS PRESSURE GRADIENT TIGHTENS. TEMPS SHOULD BE AGAIN NEAR
THE CENTURY MARK WEST TO THE MID TO UPPER 90S EAST. FOR TUESDAY
NIGHT A VERY MILD NIGHT IN STORE WITH SOUTH WINDS OF 15 TO 20 MPH
KEEPING THE BOUNDARY LAYER MIXED. LOWS IN THE MID 70S EAST TO MID TO
UPPER 60S WEST LOOK REASONABLE.

DAYS 3-7...

A ZONAL FLOW ALOFT WILL BE IN PLACE OVER WYOMING/NEBRASKA WEDNESDAY
AS A STRONG UPPER LEVEL LOW IN SOUTHERN CANADA PASSES WELL TO THE
NORTH. AN UPPER LEVEL HIGH PRESSURE CENTER WILL REMAIN OVER THE
SOUTHEAST STATES THROUGH MOST OF THE PERIOD. GFS/ECMWF PICK UP A
SERIES OF UPPER LEVEL SHORTWAVE TROUGHS PASSING THROUGH THE ZONAL
FLOW OVER THE ROCKIES WEDNESDAY THROUGH FRIDAY. AT THE SURFACE, A
FRONTAL BOUNDARY WILL DROP SOUTHEAST THROUGH NEBRASKA BEFORE
STALLING IN THE VICINITY OF THE KANSAS BORDER LATE WEDNESDAY. A LOW
LEVEL SOUTHERLY FLOW WILL BE WELL IN PLACE THROUGHOUT THE FIRST
THREE DAYS SO PLENTY OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS AT
850MB WELL INTO THE TEENS EACH DAY. AS THE FRONTAL BOUNDARY REMAINS
JUST TO THE NORTH THE SLIGHTLY BETTER CHANCES FOR THUNDERSTORMS
WEDNESDAY WILL BE IN THE MORE NORTHERN COUNTIES. CHANCES FOR
PRECIPITATION WILL AGAIN BE PRESENT THURSDAY IN MUCH OF THE SAME
AREAS. THE STALLED BOUNDARY WILL REMAIN JUST TO THE NORTH AS MORE
IN A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS PASS THROUGH THE FLOW
TO OUR NORTH. THE BEST CHANCE FOR THUNDERSTORMS LOOKS TO BE
FRIDAY AS A COLD FRONT, IN ASSOCIATION WITH AN UPPER LEVEL LONGWAVE
TROUGH, DROPS SOUTHEAST THROUGH THE STATE. GOING POPS FOR FRIDAY ARE
ABOUT 20 BUT WILL LEAVE FOR NOW WITH UNCERTAINTY OF TIMING, FRONTAL
BOUNDARY PLACEMENT, AND MOISTURE AVAILABILITY THIS FAR OUT.

TEMPERATURES WILL BE WARM WEDNESDAY WITH 850MB TEMPERATURES IN THE
MID 20S EAST/UPPER 20S WEST AND WILL GRADUALLY WARM THURSDAY BEFORE
HIGHS DROP FRIDAY BEHIND THE FRONT.

&&

.AVIATION...

RELATIVE HUMIDITIES WILL BE HIGHER TO THE EAST THIS MORNING WITH
DEWPOINTS IN THE LOWER 70S AROUND KICT AND KPTT AND TEMPERATURES
ALREADY DROPPING INTO THE MID TO UPPER 70S. AS SOUTHERLY WINDS
GRADUALLY DROP THIS MORNING, THE POSSIBILITY FOR THE DEVELOPMENT OF
FOG IN SOME AREAS TOWARDS DAYBREAK DOES EXIST, MAINLY EAST OF KDDC.
AS A RESULT, EXPECT AREAS OF MVFR CONDITIONS FOR VIS AND SOME LOW
LEVEL DEVELOPING STRATUS. THE POSSIBILITY DOES EXIST FOR VERY
LOCALIZED IFR CONDITIONS FOR VIS. EXPECT A CHANCE OF THUNDERSTORMS
LATE THIS AFTERNOON ALONG A TROUGH OF LOW PRESSURE IN WESTERN
KANSAS. AREAS THAT MAY BE EFFECTED WILL BE MAINLY WEST OF KDDC.
EXPECT THE POSSIBILITY OF MVFR/IFR CONDITIONS IN AND AROUND ANY
THUNDERSTORMS THAT MAY DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  71  99  72 /   0   0   0   0
GCK 101  69  99  69 /  10  10   0   0
EHA 102  67 100  68 /   0   0   0   0
LBL 100  70  99  70 /   0   0   0   0
HYS 100  71  99  72 /  10  20  20  20
P28  97  74  98  73 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Aug 20, 12:49 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT MON AUG 20 2007

KSZ030-031-043>046-061>066-074>081-084>090-211900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
149 PM CDT MON AUG 20 2007 /1249 PM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 2 PM TO 9 PM CDT THIS AFTERNOON
AND EVENING AND SOME OF THESE COULD BE SEVERE. HAIL UP TO HALF DOLLAR
SIZE AND WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS. ALTHOUGH SEVERE STORMS COULD DEVELOP ANYWHERE IN SOUTHWEST
AND CENTRAL KANSAS... THE BEST CHANCE WILL BE ALONG AND NORTH OF A
LINE FROM LARNED TO GARDEN CITY TO SYRACUSE.

HEAT INDICES WILL BE BETWEEN 104 AND 108 THIS AFTERNOON ALONG AND
EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 9 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 20, 2:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT MON AUG 20 2007

KSZ045-202045-
NESS-
307 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UTICA...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN NORTHERN NESS COUNTY...INCLUDING THE CITIES OF UTICA AND
ARNOLD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3869 10024 3848 10024 3836 9970 3869 9972

LACY

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

32 hail, 23 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Hail, Ness

When
August 20, 2:30 PM CST
Where
Ness County, 2.14 mi SSE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -100.160

Hail, Scott

When
August 20, 3:08 PM CST
Where
Scott County, 0.88 mi SE of Scott State Park
Measured
1.5 in hail
Reported by
Public
Coordinates
38.670, -100.910

Hail, Scott

When
August 20, 3:35 PM CST
Where
Scott County, 5.83 mi SW of Scott State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.610, -100.980

Hail, Scott

When
August 20, 3:39 PM CST
Where
Scott County, 5.56 mi S of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.600, -100.910

Thunderstorm Wind, Scott

When
August 20, 3:40 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Scott

When
August 20, 3:45 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Scott

When
August 20, 3:48 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Scott

When
August 20, 4:10 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Hail, Finney

When
August 20, 4:25 PM CST
Where
Finney County, 3.05 mi ESE of Friend
Measured
1.75 in hail
Reported by
Public
Coordinates
38.250, -100.870

Hail, Trego

When
August 20, 4:30 PM CST
Where
Trego County, 7.57 mi W of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.890, -100.040

Hail, Trego

When
August 20, 4:33 PM CST
Where
Trego County, 12.03 mi W of Trego Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.850, -100.120

Hail, Scott

When
August 20, 4:35 PM CST
Where
Scott County, 8.32 mi S of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -100.910

Hail, Trego

When
August 20, 4:50 PM CST
Where
Trego County, 5.92 mi W of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.880, -100.010

Thunderstorm Wind, Finney

When
August 20, 5:00 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
87 kt (100 mph) estimated gust
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
37.990, -100.990

Significant roof damage occurred at the Holcomb High School.

Thunderstorm Wind, Finney

When
August 20, 5:00 PM CST
Where
Finney County, 4.46 mi NNE of Rodkey
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.080, -100.920

Hail, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 0.88 mi NE of Holcomb
Measured
0.75 in hail
Reported by
Public
Coordinates
37.990, -100.970

Heavy Rain, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 0.55 mi W of Holcomb
Reported by
Public
Coordinates
37.980, -100.990

Three inches of rain fell in a short period of time.

Heavy Rain, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 0.88 mi NE of Holcomb
Reported by
Public
Coordinates
37.990, -100.970

Four inches of rain fell in a short period of time.

Heavy Rain, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 1.49 mi NNW of Lowe
Reported by
Public
Coordinates
38.050, -100.990

Two inches of rain fell in a short period of time.

Thunderstorm Wind, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 1.78 mi WNW of Garden City
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.980, -100.900

A pivot irrigation sprinkler was overturned.

Thunderstorm Wind, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 1.78 mi ENE of Holcomb
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.990, -100.950

A pivot irrigation sprinkler was overturned.

Thunderstorm Wind, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 0.88 mi NE of Holcomb
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
37.990, -100.970

Damage was done to pivot irrigation sprinklers, to a house and to a fence.

Thunderstorm Wind, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 1.78 mi WNW of Holcomb
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
37.990, -101.010

Trees were uprooted by the high wind.

Thunderstorm Wind, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 0.55 mi W of Holcomb
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.990

Damage was done to trees.

Thunderstorm Wind, Finney

When
August 20, 5:05 PM CST
Where
Finney County, 1.49 mi NNW of Holcomb
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.000, -100.990

Thunderstorm Wind, Finney

When
August 20, 5:06 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.010, -100.860

Thunderstorm Wind, Finney

When
August 20, 5:10 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
August 20, 5:10 PM CST
Where
Finney County, 2 mi WNW of Garden City
Measured
83 kt (96 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.981, -100.904

A downburst rolled two trailer homes, demolishing them both. An occupant in one of the trailers did not survive. Also, there were other trailers in the area that had broken windows or siding torn off. A fence was also blown down.

Thunderstorm Wind, Finney

When
August 20, 5:15 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
August 20, 5:20 PM CST
Where
Finney County, 1.78 mi ENE of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.840

Thunderstorm Wind, Finney

When
August 20, 5:26 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
59 kt (68 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.980, -100.860

Hail, Finney

When
August 20, 5:30 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -100.990

There was high wind with this hail.

Hail, Kearny

When
August 20, 5:30 PM CST
Where
Kearny County, 5.11 mi SSW of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -101.160

Hail, Ness

When
August 20, 5:30 PM CST
Where
Ness County, 2.97 mi SSE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -100.150

Thunderstorm Wind, Finney

When
August 20, 6:00 PM CST
Where
Finney County, 3.5 mi S of Holcomb
Measured
96 kt (110 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
37.930, -100.990

Major damage was done to the Holcomb power plant. The roof was blown off the boiler house, panels blown off the sides of the building and 9 empty coal cars were blown over.

Thunderstorm Wind, Haskell

When
August 20, 6:05 PM CST
Where
Haskell County, 10.39 mi N of Satanta Muni Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
37.600, -100.990

A one half mile stretch of power poles were blown down. Several pivot irrigation sprinklers were overturned.

Thunderstorm Wind, Haskell

When
August 20, 6:05 PM CST
Where
Haskell County, 9.68 mi N of Sublette
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.620, -100.850

The wind blew from west to east across highway 83 north of Sublette...estimated by off duty NWS employee.

Hail, Finney

When
August 20, 6:05 PM CST
Where
Finney County, 3 mi SSE of Plymell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -100.849

Hail, Finney

When
August 20, 6:20 PM CST
Where
Finney County, 5.58 mi SE of Plymell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -100.790

Hail, Stevens

When
August 20, 6:25 PM CST
Where
Stevens County, 1.1 mi E of Woods
Measured
2.5 in hail
Reported by
Public
Coordinates
37.170, -101.080

Hail, Stevens

When
August 20, 6:30 PM CST
Where
Stevens County, 1.3 mi ESE of Woods
Measured
1.75 in hail
Reported by
Public
Coordinates
37.160, -101.080

Hail, Grant

When
August 20, 6:35 PM CST
Where
Grant County, 2.98 mi NNW of Hickok
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -101.250

Thunderstorm Wind, Grant

When
August 20, 6:35 PM CST
Where
Grant County, 2.98 mi NNW of Hickok
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.610, -101.250

One inch tree limbs were blown down. An empty gas tank was also blown over.

Hail, Grant

When
August 20, 6:45 PM CST
Where
Grant County, 5.85 mi NE of Hickok
Measured
0.75 in hail
Reported by
Public
Coordinates
37.640, -101.170

Hail, Haskell

When
August 20, 6:50 PM CST
Where
Haskell County, 2.82 mi N of Satanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -100.990

Hail, Haskell

When
August 20, 7:15 PM CST
Where
Haskell County, 1.79 mi WSW of Satanta
Measured
1.75 in hail
Reported by
Public
Coordinates
37.420, -101.010

Hail, Stevens

When
August 20, 7:22 PM CST
Where
Stevens County, 1.3 mi ESE of Woods
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.160, -101.080

Hail, Stevens

When
August 20, 7:22 PM CST
Where
Stevens County, 2.76 mi W of Woods
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -101.150

Hail, Seward

When
August 20, 7:30 PM CST
Where
Seward County, 2.08 mi N of (Lbl)liberal Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -100.970

Thunderstorm Wind, Ness

When
August 20, 7:35 PM CST
Where
Ness County, 7.61 mi S of Laird
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.340, -100.050

Hail, Grant

When
August 20, 7:39 PM CST
Where
Grant County, 4.84 mi S of Columbian Carbon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.460, -101.200

Hail, Seward

When
August 20, 7:40 PM CST
Where
Seward County, 3.38 mi WSW of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.040, -101.030

Hail, Seward

When
August 20, 8:15 PM CST
Where
Seward County, 4.7 mi NNW of (Lbl)liberal Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.110, -101.010

A few car windows were broken out.

Thunderstorm Wind, Barber

When
August 20, 8:15 PM CST
Where
Barber County, 4.86 mi WNW of Elm Mills
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.460, -98.760

Large cottonwood tree branches were blown down.

Hail, Seward

When
August 20, 8:20 PM CST
Where
Seward County, 3.38 mi WSW of (Lbl)liberal Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.040, -101.030

Hail, Stevens

When
August 20, 8:20 PM CST
Where
Stevens County, 6.92 mi S of Woods
Measured
0.75 in hail
Reported by
Public
Coordinates
37.070, -101.100

Thunderstorm Wind, Barber

When
August 20, 8:20 PM CST
Where
Barber County, 4.37 mi WNW of Elm Mills
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.460, -98.750

A few shingles of home were torn off.

Thunderstorm Wind, Barber

When
August 20, 8:38 PM CST
Where
Barber County, 4.39 mi W of Elm Mills
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.430, -98.760

Six to eight inch tree branches were blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Finney2007-08-2093FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59041, 59042, 59043, 59044, 59088, 59045, 59046, 59047, 59048, 59049, 59050, 59051, 59052, 59076, 59089, 59053, 59072, 59073, 59074, 59077, 59078, 59080, 59081, 59082, 59090, 59091, 59092, 59101, 59093, 59094, 59095, 59054, 59055, 59056, 59084, 59085, 59096, 59100, 59057, 59058, and more.